Kentucky, 2012

Hail and Heavy Rain in Kentucky, May 21, 2012

May 21, 2012 · NWS PAH · 2 events in 2 counties and zones

Isolated severe storms occurred along the back edge of a warm and humid air mass. The storms formed along and just ahead of an upper level disturbance as it exited western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe storms occurred along the back edge of a warm and humid air mass. The storms formed along and just ahead of an upper level disturbance as it exited western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 2:23 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 2:23 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT MON MAY 21 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 323 PM CDT MON MAY 21 2012

CLOUDS WILL DECREASE ACROSS THE PAH FORECAST AREA FROM WEST TO
EAST TONIGHT AS DRY AIR FILTERS INTO THE REGION. SURFACE HIGH
PRESSURE WILL EXTEND FROM THE GREAT LAKES REGION THROUGH THE
MIDDLE AND LOWER MISSISSIPPI VALLEY REGION TONIGHT INTO TUESDAY
NIGHT. WINDS WILL REMAIN NORTHERLY...WHICH WILL HELP TEMPERATURES
REMAIN BELOW SEASONAL NORMALS.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 323 PM CDT MON MAY 21 2012

MODELS CONTINUE TO BUILD A STRONG UPPER LEVEL HIGH OVER THE REGION
THROUGH THE WEEKEND...WHICH WILL RESULT IN DRY AND UNSEASONABLY WARM
WEATHER. THE GFS HINTS AT ISOLATED CONVECTION BY MEMORIAL DAY...
WHEREAS THE ECMWF DOES NOT PERSISTS AN H50 RIDGE LONGER.

THESE CONDITIONS ABOVE WILL ONLY SERVE TO MAINTAIN OR INCREASE SHORT
TERM DROUGHT AND TEMPS ACROSS THE AREA. WE WENT LOWER THAN GUIDANCE
ON AFTERNOON DEW POINTS GIVEN MODEL SOUNDING DEPICTIONS...AND LEFT
POPS OUT FOR THE TIME...BEING DAY 7 DURING A MAJOR DROUGHT.

ALSO..EVEN SHORT TERM MOS TEMPS HAVE BEEN TOO COOL ON MAX TEMPS ON
SUNNY DAYS...MOST LIKELY DUE TO THE DRY CONDITIONS. EXTENDED
GUIDANCE HAS EVEN MORE CLIMO INJECTED INTO IT. THUS...WILL ADD AT
LEAST A FEW DEGREES TO MEX MOS MAX TEMPS. WOULD NOT BE SURPRISED
GIVEN THIS WEATHER/SOIL COMBO...AND THE FACT THAT WE HAD MID 90S
WITH THIS PAST HEAT WAVE..IF SOME AREAS DO NOT FLIRT WITH UPPER 90S
TO NEAR 100 DEGREES FRI/SAT/SUN. WILL HALF STEP FOR NOW AND GO
AROUND 96ISH MOST AFTNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 323 PM CDT MON MAY 21 2012

ANY LINGERING SHRA/TRSA AROUND KOWB/KEVV WILL MOVE OUT BY 00Z. VFR
CONDITIONS ARE EXPECTED ACROSS ALL SITES THROUGH THE TAF PERIOD.
NORTH WINDS AT 5 TO 10 KTS WILL DECREASE TO 5 KTS OR LESS AFTER
00Z...BECOMING NORTH TO NORTHEAST AT 5 TO 10 KTS AFTER 13Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM....GM
AVIATION...RST
Hazardous weather outlook, May 21, 3:49 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT MON MAY 21 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL END FROM WEST TO EAST
TODAY. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE DANGER IS LIKELY BY LATER THIS WEEK. MOST OF THE
AREA RECEIVED LESS THAN AN INCH OF RAIN FROM THE RAIN YESTERDAY
AND ONLY SCATTERED LOCATIONS WILL SEE ANY APPRECIABLE RAIN TODAY.
THIS WILL DO LITTLE TO EASE THE DRY CONDITIONS ACROSS THE REGION.
NO RAIN IS EXPECTED THE REST OF THE WEEK AND TEMPERATURES WILL
RETURN TO ABOVE NORMAL LEVELS BY WEDNESDAY AND CONTINUE THROUGH AT
LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Christian

When
May 21, 4:08 PM CST
Where
Christian County, 0.71 mi N of Hensleytown
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.680, -87.401

The hail was reported on Interstate 24 at mile marker 89, which is at the junction of Highway 115.

Heavy Rain, Muhlenberg

When
May 21, 4:10 PM CST
Where
Muhlenberg County, Bremen
Reported by
Law Enforcement
Coordinates
37.370, -87.220

Water was over a state road. The state highway department was called to assess the situation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377955, 377957.